Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 176, NWS Dodge City, KS

June 26, 2016Barber County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 26, 2016, 3:42 PM CDT for Barber County, Pratt County, Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2016, 3:42 PM CDT (20:42 UTC)
Expired
Jun 26, 2016, 4:30 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Barber County, KS, Pratt County, KS

The radar

The Vance AFB radar (KVNX), 95 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 3:46 PM CDTTSTM WND GST 606 Sse Coats, KS.
Jun 26, 3:46 PM CDTHAIL 16 Sse Coats, KS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

627 
WUUS53 KDDC 262042
SVRDDC
KSC007-151-262130-
/O.NEW.KDDC.SV.W.0176.160626T2042Z-160626T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
342 PM CDT SUN JUN 26 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS...
  NORTH CENTRAL BARBER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 430 PM CDT

* AT 342 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
  OF COATS...MOVING NORTHEAST AT 15 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
           HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  SAWYER...ISABEL...COATS AND CAIRO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DODGE CITY.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3734 9880 3747 9889 3780 9847 3742 9847
TIME...MOT...LOC 2042Z 244DEG 14KT 3746 9876 

HAIL...1.00IN
WIND...70MPH

$$

RBURG
2 follow-up statements
861 
WWUS53 KDDC 262058
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
358 PM CDT SUN JUN 26 2016

KSC007-151-262130-
/O.CON.KDDC.SV.W.0176.000000T0000Z-160626T2130Z/
PRATT KS-BARBER KS-
358 PM CDT SUN JUN 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN PRATT AND NORTH CENTRAL BARBER COUNTIES...

AT 357 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR SAWYER...
MOVING NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SAWYER...ISABEL AND CAIRO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A TORNADO OR OTHER SEVERE WEATHER IS SPOTTED...REPORT IT TO THE
NATIONAL WEATHER SERVICE OR YOUR LOCAL AUTHORITY WHO WILL SEND YOUR
REPORT. THIS ACT MAY SAVE LIVES OF OTHERS IN THE PATH OF DANGEROUS
WEATHER.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DODGE CITY.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3735 9876 3749 9881 3780 9847 3742 9847
TIME...MOT...LOC 2057Z 244DEG 14KT 3749 9869 

HAIL...1.00IN
WIND...60MPH

$$

RBURG
449 
WWUS53 KDDC 262125
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
425 PM CDT SUN JUN 26 2016

KSC007-151-262135-
/O.EXP.KDDC.SV.W.0176.000000T0000Z-160626T2130Z/
PRATT KS-BARBER KS-
425 PM CDT SUN JUN 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PRATT AND NORTH
CENTRAL BARBER COUNTIES WILL EXPIRE AT 430 PM CDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
DODGE CITY.

LAT...LON 3735 9876 3749 9881 3780 9847 3742 9847
TIME...MOT...LOC 2123Z 244DEG 14KT 3749 9869 

$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:32 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 26, 2:32 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
232 PM CDT SUN JUN 26 2016

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Monday)
Issued at 1242 PM CDT Sun Jun 26 2016

Thunderstorms will be possible across central and eastern portions
of southwest Kansas tonight even as the flow aloft remains fairly
weak across the Western High Plains. Short range models indicate
a frontal boundary just to our south remaining stalled out across
the northern Texas Panhandle eastward into extreme northern
Oklahoma this evening before generally washing out overnight while
a subsequent southeasterly upslope flow returns to western
Kansas. Considering an already weak cap present, ample
moisture/instability will be sufficient enough to support
thunderstorm development early this evening in the vicinity of the
frontal boundary, particularly across south central Kansas. The
weak flow aloft and less than favorable 0-6km shear will limit
severe potential to marginal levels at best with gusty winds the
primary concern. Additionally, PW values in excess of 1.5 inches
will continue to support the potential for periods of heavy
rainfall causing localized flooding. Low temperatures tonight will
drop back down into the 60s(F) tonight with little change to the
air mass across the high plains. Highs Monday will once again push
near 90F.

.LONG TERM...(Monday night through Sunday)
Issued at 223 PM CDT Sun Jun 26 2016

Thunderstorm chances will exist nearly each day through the latter
part of the week as upper level ridging builds across the
Intermountain West, setting up a northwesterly flow aloft across
the Western High Plains. As a prevailing southeasterly upslope
flow continues to draw low level moisture into Kansas, a series of
H5 vort maxima will cycle off the ridge axis into the high plains
during the period setting the stage for diurnally driven
thunderstorm development lee of the front range late each day.
The focus for thunderstorms Monday will be in an area of increased
lift in the vicinity of a developing frontal boundary expected to
extend northeast off a surface low in the Colorado Rockies into
western Nebraska. Storms are likely to drift off the higher
terrain into western Kansas Monday evening. Although typcial
damaging wind gusts and some damaging hail may play a role, the
potential for locally heavy rainfall will also exist considering
the amount of available moisture present. This could lead to
localized flooding issues, especially for areas already receiving
rainfall the past few days. This pattern is forecast to persist
through the rest of the week setting up portions of western and
central Kansas for additional periods of appreciable rainfall.

Temperatures are expected to remain fairly seasonal across the
Western High Plains through mid week as southeast upslope flow
persists across western Kansas through much of the time frame with
periods of rainfall and increased cloud cover also contributing
factors. Highs generally in the 80s(F) to near 90F can be expected
through at least Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1202 PM CDT Sun Jun 26 2016

VFR conditions will prevail at all TAF sites through late tonight.
However, a developing east to southeasterly upslope flow, high
relative humidity, and residual moisture from recent rainfall may
lead to areas of ground fog development toward daybreak Monday
morning. MVFR vsbys will be possible in the vicinity of all TAF
sites generally after 08Z. Light easterly winds early this afternoon
will become more southeasterly 5 to 15kt this evening as surface
high pressure moves from eastern Nebraska southeast across the
Central Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  90  66  87 /  30  30  40  20
GCK  65  89  66  88 /  20  30  40  10
EHA  65  89  65  88 /  20  30  40  10
LBL  67  90  66  88 /  30  30  40  10
HYS  67  90  66  87 /  20  40  50  20
P28  70  92  69  89 /  40  40  40  20

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Jun 26, 4:38 AM CDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
438 AM CDT SUN JUN 26 2016

KSZ030-031-043>046-061>066-074>081-084>090-270945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
438 AM CDT SUN JUN 26 2016 /338 AM MDT SUN JUN 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP DURING
THE MID AFTERNOON HOURS, MAINLY ALONG AND SOUTH OF HIGHWAY 54. THE
SEVERE WEATHER RISK IS VERY LOW, WITH MAINLY A DAMAGING WIND
THREAT FROM LATE AFTERNOON THROUGH THE MID EVENING HOURS.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DISCUSSION...THERE WILL BE A CHANCE FOR THUNDERSTORM ACTIVITY EACH
DAY AND NIGHT DURING THIS PERIOD. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE WEDNESDAY AS THIS APPEARS TO BE THE BEST
OPPORTUNITY FOR COMBINED INSTABILITY AND DEEP LAYER WIND SHEAR TO
SUPPORT ORGANIZED SEVERE THUNDERSTORMS. THERE COULD BE SOME
EXCESSIVE RAINFALL POTENTIAL AS WELL WITH ANY LARGE, COHERENT
MESOSCALE CONVECTIVE SYSTEM THAT MOVES THROUGH THIS WEEK.

HAZARDS WEATHER RISK...

  MONDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED SEVERE THUNDERSTORM RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY AND TONIGHT
GIVEN THE VERY ISOLATED POTENTIAL FOR SEVERE THUNDERSTORMS.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Local storm report, Jun 26, 9:58 AM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
958 AM CDT SUN JUN 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             13 W FRIEND             38.24N 101.16W
06/25/2016  E1.00 INCH       KEARNY             KS   PUBLIC

            .

0515 PM     TSTM WND GST     13 ENE RICHFIELD        37.33N 101.57W
06/25/2016  E65 MPH          MORTON             KS   PUBLIC

            .

0520 PM     TSTM WND GST     6 NNE UTICA             38.72N 100.11W
06/25/2016  E60 MPH          TREGO              KS   PUBLIC

            .

0532 PM     TSTM WND GST     4 SSE LAKIN             37.88N 101.24W
06/25/2016  E59 MPH          KEARNY             KS   PUBLIC

            .

0540 PM     TSTM WND DMG     10 SSW ULYSSES          37.46N 101.44W
06/25/2016                   GRANT              KS   LAW ENFORCEMENT

            DEBRIS WERE BLOWN FROM A TANK BATTERY ONTO A
            ROAD, CAUSING AUTOMOBILE ACCIDENTS.

0559 PM     TSTM WND GST     7 SSW ULYSSES           37.48N 101.39W
06/25/2016  E60 MPH          GRANT              KS   PUBLIC

            .

0605 PM     TSTM WND GST     1 ENE GARDEN CITY       37.98N 100.84W
06/25/2016  M58 MPH          FINNEY             KS   MESONET

            .

0620 PM     TSTM WND GST     2 SW HAYS               38.85N 99.34W
06/25/2016  M70 MPH          ELLIS              KS   MESONET

            .

0630 PM     TSTM WND GST     2 SW HAYS               38.85N 99.34W
06/25/2016  M61 MPH          ELLIS              KS   MESONET

            .

&&

NWS DODGE CITY KS
IRIS SYSTEM
Special weather statement, Jun 26, 3:36 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT SUN JUN 26 2016

KSZ081-090-262130-
BARBER KS-PRATT KS-
336 PM CDT SUN JUN 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PRATT...NORTHERN BARBER
AND EASTERN KIOWA COUNTIES UNTIL 430 PM CDT...

AT 336 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTH OF COATS...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRATT...SAWYER...ISABEL...COATS...LAKE CITY AND CAIRO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3732 9882 3755 9902 3757 9901 3772 9846
      3739 9846 3738 9845
TIME...MOT...LOC 2036Z 244DEG 14KT 3744 9879

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:00 PM CDTSpecial Weather StatementDDCHaskell45 min
Jun 25, 7:17 PM CDTAreal Flood WarningDDCGrant, Morton, Stanton, Stevens6 hr
Jun 25, 8:08 PM CDTSpecial Weather StatementDDCMorton52 min
Jun 25, 11:24 PM CDTAreal Flood WarningDDCFord, Gray, Hodgeman3 hr
Jun 26, 3:36 PM CDTSpecial Weather StatementDDCPratt54 min
Jun 26, 4:02 PM CDTSpecial Weather StatementDDCBarber43 min
Jun 26, 4:15 PM CDTSevere Thunderstorm WarningDDCBarber45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.